Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 99, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 7, 2001, 3:45 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 7, 2001, 3:45 PM MDT (21:45 UTC)
- Expired
- Jun 7, 2001, 4:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 3:57 PM MDT | Hail 1 | Kit Carson, CO | |
| Jun 7, 4:20 PM MDT | Hail 1 | Flagler, CO | |
| Jun 7, 4:42 PM MDT | Hail 0.75 | Flagler, CO | |
| Jun 7, 4:55 PM MDT | Hail 0.75 | Flagler, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 2:30 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 072147 SVRGLD COC017-063-072245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 345 PM MDT THU JUN 7 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 445 PM MDT * AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES EAST OF WILD HORSE...OR ABOUT 17 MILES WEST OF CHEYENNE WELLS. THE STORM WAS NEARLY STATIONARY. OTHER NEARLY STATIONARY STORMS WERE OVER THE EXTREME NORTHWEST CORNER OF CHEYENNE COUNTY NORTH OF WILD HORSE...AND OVER WESTERN KIT CARSON BETWEEN FLAGLER AND SEIBERT. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. OTHER LOCATIONS IN THIS WARNING INCLUDE...VONA...SEIBERT...FLAGLER AND AROYA. HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM MDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. $$ LAT...LON 3934 10313 3878 10316 3875 10255 3934 10264 BULLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:33 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 7, 2:33 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 233 PM MDT THU JUN 7 2001 THE RETURN FLOW OF GULF MOISTURE WILL CONTINUE TONIGHT AS THE UPPER LEVEL RIDGE BUILDS INTO THE AREA. CONVECTION FIRING THIS AFTERNOON ALONG THE FRONT RANGE AND OVER THE EASTERN COLORADO PLAINS WHERE CLEARING SKIES HAVE ALLOWED TEMPERATURES TO RISE INTO THE 80S. CONCERN THIS EVENING IS WHETHER STORMS WILL BE ABLE TO SUSTAIN THEMSELVES OVER EXTREME EASTERN COLORADO AND NORTHWEST KANSAS. SURFACE TEMPERATURE AT KITR WAS STILL IN THE UPPER 60S AT 20Z... ALTHOUGH SUFFICIENT LOW LEVEL MOISTURE IS AVAILABLE FOR STORMS. NCEP MODELS LAST NIGHT WERE TOO MOIST (GENERATED PRECIPITATION ACROSS NORTHWEST KANSAS LAST NIGHT AND TODAY WHERE THERE WAS NONE)...AND EXPECT THIS MAY BE THE CASE AGAIN TONIGHT. WEAK WIND FLOW ALOFT OVER WEST CENTRAL KANSAS WILL PROHIBIT MUCH STORM MOVEMENT SOUTH OF INTERSTATE 70. HAVE REJECTED AVN FORECAST OF 3.01 INCHES OF RAIN BY FRIDAY EVENING SOUTH OF INTERSTATE 70. AGAIN...LACK OF ORGANIZED UPPER LEVEL SUPPORT SHOULD INHIBIT STORMS. TEMPERATURES SHOULD REMAIN WARM TONIGHT GIVEN MOIST SOUTHEAST FLOW. THE ETA DID THE BEST JOB WITH LOWS LAST NIGHT AND APPEARS ON TRACK TODAY...SO WILL FOLLOW. THE UPPER LEVEL RIDGE BUILDS IN FOR THIS WEEKEND...WITH 700 MB TEMPERATURES FORECAST TO WARM TO AROUND +16C WHICH SHOULD CAP ALL CONVECTION. TEMPERATURES ADVERTISED IN THE 90S AND DRY CONDITIONS APPEAR REASONABLE...SO WILL FOLLOW. FOR THE FIRST HALF OF NEXT WEEK...NEW AVN RUN FROM 12Z WAS MUCH WARMER IN THE LOW LEVELS (850 MB) MONDAY...SO WILL KEEP TEMPERATURES IN THE 90S. FROPA IS INDICATED BY TUESDAY MORNING WITH TEMPERATURES COOLER THROUGH THURSDAY. APPEAR THAT WITH RETURN FLOW... IT MAY TAKE 3 OR 4 DAY TO RECOVER AS WITH THIS LAST EVENT...SO WILL BE SLOWER THAN GUIDANCE TO RAISE HIGHS. .GLD...NONE. SKIPPER
In the hours before
Special weather statement, Jun 7, 11:07 AM MDT, 4 hours 38 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1107 AM MDT THU JUN 7 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. A GOOD PORTION OF THE TRI-STATE AREA WILL COME UNDER THE THREAT OF SEVERE WEATHER BY LATE THIS AFTERNOON AND EVENING. MOIST SOUTHERLY LOW LEVEL FLOW WILL COMBINE WITH DAYTIME HEATING AND A WEAK MID LEVEL DISTURBANCE TO PRODUCE AFTERNOON THUNDERSTORMS MAINLY ACROSS THE CLEARING AREAS OF EASTERN COLORADO. THESE STORMS WILL MOVE EAST ACROSS THE TRI-STATE REGION AS THE LOW CLOUDS CONTINUE TO BREAK UP AND ALLOW TEMPERATURES TO WARM FURTHER TO THE EAST. WITH THE DECENT SHEAR ACROSS THE REGION...SOME OF THESE STORMS COULD DEVELOP INTO ROTATING SUPERCELLS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS WITH ISOLATED TORNADOES POSSIBLE. LOCKHART
Special weather statement, Jun 7, 2:20 PM MDT, 1 hour 25 minutes before
COZ090>092-080200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 220 PM MDT THU JUN 7 2001 ...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM MDT FOR CHEYENNE...KIT CARSON AND YUMA COUNTIES OF COLORADO... A VERY UNSTABLE AND MOIST AIR MASS IS PRESENT OVER EASTERN COLORADO. THUNDERSTORMS ARE CURRENTLY DEVELOPING IN SOUTHEAST COLORADO AND ALONG THE FRONT RANGE OF COLORADO. THESE STORMS WILL MOVE INTO EASTERN COLORADO. SOME OF THESE STORMS WILL BECOME SEVERE. THE GREATEST THREAT FROM THESE STORMS WILL BE TORNADOES. LARGE HAIL... DAMAGING WINDS AND HEAVY RAIN ARE ALSO LIKELY FROM THE STORMS THAT BECOME SEVERE. SVEN
Local storm report, Jun 7, 3:25 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT THU JUN 07 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 9 NNE KIT CARSON CO 1.75 INCH HAIL
06/07/01 CHEYENNE REPORTED BY STORM
SPOTTER.
TABERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 3:11 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 34 min |
| Jun 7, 4:46 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 59 min |
| Jun 7, 5:57 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.